Alert archive / Arkansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Little Rock, AR

February 16, 2006Boone County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Feb 16, 2006, 3:20 PM CST for Boone County, Arkansas. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2006, 3:20 PM CST (21:20 UTC)
Expired
Feb 16, 2006, 3:45 PM CST
In force
25 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Boone County, AR

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 3:30 PM CSTHAIL 14 W Batavia, AR
Feb 16, 3:32 PM CSTHAIL 0.88Batavia, AR
Feb 16, 3:35 PM CSTHAIL 0.881 W Harrison, AR
Feb 16, 3:38 PM CSTHAIL 11 N Harrison, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:49 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 530 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
530 m²/s²
0-3 km storm-relative helicity
609 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 162121
SVRLZK
ARC009-162145-
/O.NEW.KLZK.SV.W.0021.060216T2120Z-060216T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 PM CST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 345 PM CST

* AT 320 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF HARRISON...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISON AROUND 330 PM CST...
  BERGMAN AROUND 340 PM CST...

&&

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3629 9347 3611 9344 3614 9289 3644 9290

$$

56
1 follow-up statement
000 
WWUS54 KLZK 162136
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
336 PM CST THU FEB 16 2006

ARC009-162145-
/O.CON.KLZK.SV.W.0021.000000T0000Z-060216T2145Z/
BOONE AR-
336 PM CST THU FEB 16 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CST FOR BOONE
COUNTY...

AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 4 MILES WEST OF BATAVIA...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE BERGMAN...HARRISON...LEAD HILL AND
VALLEY SPRINGS.

LAT...LON 3629 9347 3611 9344 3614 9289 3644 9290

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 11:50 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 16, 11:50 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1150 AM CST THU FEB 16 2006

.UPDATE...
SPRINGTIME CONDS PREVAIL ACRS THE FA LATE THIS MRNG. LATEST SFC DATA
SHOWS ARCTIC CDFNT LOCATED VCNTY OF I-44 ACRS SRN MO AND NERN OK.
EVEN WITH PLENTY OF LOW CLOUDS OVR AR...TEMPS HAVE ALREADY WARMED
INTO THE UPPER 60S AND LOWER 70S. WENT AHEAD AND RAISED MAX TEMPS A
FEW DEGREES FOR THIS AFTN. LOOKS LIKE RAIN CHCS WL BE CONFINED TO
THE NW PART OF THE FA LATER THIS AFTN AS CDFNT WORKS EWD AND HAVE
INDCD THIS IN THE GRIDS/ZNS. CURRENT FCST HAS A GREAT HANDLE IN
TIMING OF FROPA ACRS THE AREA TNGT AND THE LATEST MODELS AGREE WITH
THIS TREND AS WELL. UPDATED ZNS AND GRIDDED PRODUCTS ALREADY OUT.
&&

.PREV DISCUSSION.../ISSUED 359 AM CST THU FEB 16 2006/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT
THE ARCTIC COLD FRONT CONTINUES TO BE LOCATED THROUGH SOUTHERN
MISSOURI INTO NORTHERN OKLAHOMA. THE FRONT HAS ACTUALLY MOVED NORTH
SLIGHTLY OVER THE LAST FEW HOURS...ALLOWING PORTIONS OF NORTHWEST
ARKANSAS TO WARM A FEW DEGREES. SOUTH WINDS HAVE INCREASED WITH
GUSTS OVER 25KT.

STRONG SOUTH WINDS WILL CONTINUE THROUGH THE DAY WITH A TIGHT
PRESSURE GRADIENT ALONG THE COLD FRONT. A LAKE WIND ADVISORY WILL BE
IN EFFECT FROM 6 AM TO 6 PM TODAY FOR THE ENTIRE CWFA.

THE COLD FRONT WILL SWEEP THROUGH THE AREA THIS AFTERNOON AND
TONIGHT. MODELS CONTINUE IN GOOD AGREEMENT WITH THE MOVEMENT OF THE
FRONT. WILL GO WITH LIKELY POPS ALONG THE FRONT WITH SHOWERS AND
THUNDERSTORMS INCLUDED.

MUCH COLDER AIR WILL FILTER IN BEHIND THE FRONT TONIGHT. THIS WILL
SET THE STAGE FOR A SIGNIFICANT ICING EVENT ACROSS MAINLY CENTRAL
AND NORTHERN ARKANSAS...THOUGH SOUTHERN ARKANSAS SHOULD SEE SOME ICE
AS WELL. AFTER A LULL IN THE PRECIP FRIDAY...MOISTURE WILL
RETURN...RIDING OVER THE FRONT SOUTH OF ARKANSAS. THIS IS GOING TO
PRODUCE RAIN...SLEET...FREEZING RAIN...AND SNOW FRIDAY NIGHT THROUGH
SATURDAY NIGHT. WILL NOT ISSUE ANY ADVISORIES AT THIS TIME BUT WILL
SUGGEST THIS TO THE DAY CREW. THIS STORM COULD PRODUCE NEARLY AN
INCH OF ICE IN CENTRAL ARKANSAS AND UP TO AN INCH OF SNOW IN NORTH
ARKANSAS.

LONG TERM...SUNDAY THROUGH WEDNESDAY
WIDESPREAD WINTRY PRECIPITATION SETTING UP ON SUNDAY. ARCTIC HIGH
PRESSURE TO NORTH BEGINNING TO SLIDE TO EAST. WARM AIR ADVECTION
BEHIND HIGH...WITH WARMTH/MOISTURE OVERRUNNING SHALLOW COLD AIR
MASS. AT THIS POINT...APPEARS THAT MUCH OF NORTHERN AND CENTRAL
ARKANSAS WILL BE BELOW FREEZING...WITH FREEZING RAIN/SLEET IN THE
FORECAST. TOWARD THE MISSOURI BORDER...MAY BE COLD ENOUGH FOR
SNOW/SLEET...WITH RAIN TOWARD THE LOUISIANA BORDER.

ON PRESIDENTS DAY...HIGH PRESSURE BUILDING INTO THE REGION FROM THE
NORTHWEST. STALLED FRONT/MOISTURE ALONG GULF COAST WILL GET PUSHED
AWAY...WITH PRECIPITATION ENDING. THERE WILL BE A CHANCE OF MAINLY
FREEZING RAIN AND SLEET IN THE MORNING BEFORE IT IS ALL OVER.

TUESDAY LOOKS DRY AND A LITTLE WARMER. STORM SYSTEM/FRONT WILL
APPROACH THE REGION FROM THE PLAINS ON WEDNESDAY. MOISTURE WILL
INCREASE AHEAD OF THE FRONT...WITH A CHANCE OF SHOWERS IN ABOUT THE
SOUTHEAST HALF OF THE STATE.

AS FAR AS TEMPERATURES...WELL BELOW NORMAL TO START THE LONG TERM.
READINGS MODERATING TOWARD WEDNESDAY...BUT STILL NOT QUITE TO
NORMAL. (46)

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM THURSDAY FOR ARZ003-ARZ004-ARZ005-
ARZ006-ARZ007-ARZ012-ARZ013-ARZ014-ARZ015-ARZ016-ARZ021-ARZ022-
ARZ023-ARZ024-ARZ025-ARZ030-ARZ031-ARZ032-ARZ033-ARZ034-ARZ037-
ARZ038-ARZ039-ARZ040-ARZ041-ARZ042-ARZ043-ARZ044-ARZ045-ARZ046-
ARZ047-ARZ052-ARZ053-ARZ054-ARZ055-ARZ056-ARZ057-ARZ062-ARZ063-
ARZ064-ARZ065-ARZ066-ARZ067-ARZ068-ARZ069.
&&

44
Hazardous weather outlook, Feb 16, 2:30 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CST THU FEB 16 2006

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
230 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM AND COLD FRONT WILL PUSH ACROSS ARKANSAS LATER TODAY
AND THIS EVENING. AHEAD OF THE FRONT...STRONG AND GUSTY SOUTHWEST
WINDS WILL BE NOTED WITH WIND SPEEDS MOSTLY BETWEEN 15 AND 25 MPH.
GUSTS WILL BE AS HIGH AS 35 MPH.

GIVEN THE WINDY CONDITIONS...A LAKE WIND ADVISORY HAS BEEN POSTED
TODAY FOR MUCH OF ARKANSAS. THE WINDS WILL CAUSE CHOPPY CONDITIONS
ON AREA LAKES...WITH BOATERS ADVISED TO USE CAUTION.

THE COLD WILL FRONT WILL ALSO PRODUCE STRONG TO SEVERE
THUNDERSTORMS THROUGH THIS EVENING. SOME OF THESE STORMS COULD
POSSIBLY BE TORNADIC BUT LARGE HAIL AND STRONG DAMAGING WINDS ARE
THE PRIMARY CONCERN. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR
ROUGHLY THE WESTERN HALF OF ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER AIR WILL SPREAD ACROSS THE REGION BEHIND THE FRONT TO
BEGIN THE WEEKEND. THE COLD AIR WILL BE SHALLOW...BUT TEMPERATURES
WILL BE 30 TO 40 DEGREES COOLER THAN ON THURSDAY. IN FACT...
TEMPERATURES MAY REMAIN BELOW FREEZING IN MUCH OF NORTHERN AND
CENTRAL ARKANSAS FROM SATURDAY THROUGH SUNDAY AND INTO MONDAY
MORNING.

THE FRONT BRINGING THE COLD AIR WILL STALL ALONG THE GULF COAST. A
SYSTEM ALOFT FROM THE PLAINS WILL INTERACT WITH THE FRONT LATE
FRIDAY NIGHT AND SATURDAY...WITH LOTS OF CLOUDS AND PRECIPITATION
DEVELOPING. JUST ABOVE THE SHALLOW COLD AIR...THERE WILL BE A WARM
LAYER ALOFT. PRECIPITATION WILL FALL THROUGH THE WARM LAYER AS RAIN
BUT WILL FREEZE AS IT REACHES THE GROUND.

FREEZING RAIN AND SLEET ARE IN THE FORECAST ACROSS MUCH OF NORTHERN
AND CENTRAL ARKANSAS FRIDAY NIGHT INTO SATURDAY. TOWARD THE MISSOURI
BORDER...THE COLD AIR MAY BE DEEP ENOUGH FOR SOME LIGHT SNOW...WITH
MAINLY RAIN TOWARD THE LOUISIANA BORDER WHERE TEMPERATURES REMAIN
ABOVE THE FREEZING MARK.

THERE MAY BE A LULL IN THE PRECIPITATION SATURDAY AFTERNOON AS
ARCTIC HIGH PRESSURE NEARS THE AREA FROM THE NORTHWEST. HOWEVER...AS
THE HIGH MOVES SLOWLY EAST SATURDAY NIGHT...WARM AND MOIST AIR WILL
ATTEMPT TO HEAD TOWARD ARKANSAS BEHIND THE HIGH...AND WILL OVERRUN
COLD AIR ACROSS THE STATE. THE RESULT WILL BE MORE CLOUDS AND
ANOTHER ROUND OF WINTRY PRECIPITATION INTO SUNDAY.

THIS SECOND ROUND OF PRECIPITATION WILL BE MOSTLY IN THE FORM OF
FREEZING RAIN AND SLEET ACROSS NORTHERN AND CENTRAL SECTIONS OF THE
STATE...WITH RAIN IN THE SOUTH. ICY PRECIPITATION MAY LINGER INTO
THE FIRST PART OF PRESIDENTS DAY.

GIVEN THE LONG TERM DURATION OF FREEZING RAIN AND SLEET THIS
WEEKEND...A MAJOR ICE STORM MAY BE IN THE WORKS. ROADS WILL LIKELY
BECOME TREACHEROUS...WITH PERHAPS ENOUGH ICE TO DOWN TREES AND POWER
LINES AND CAUSE WIDESPREAD POWER OUTAGES. PEOPLE IN ARKANSAS ARE
ADVISED TO MONITOR LATER FORECASTS...AND SHOULD BE PREPARED FOR
LATER WATCHES AND WARNINGS.

A NEW AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE
NORTHWEST ON PRESIDENTS DAY. THE HIGH WILL FORCE THE STALLED FRONT
ALONG THE GULF COAST TO MOVE AWAY...WITH PRECIPITATION FINALLY
ENDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 6:33 PM CSTLake Wind AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more28 hr
Feb 16, 3:20 PM CSTWinter Storm WatchLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more24 hr
Feb 16, 3:43 PM CSTSevere Thunderstorm WarningLZKBoone, Marion47 min
Feb 16, 3:51 PM CSTSevere Thunderstorm WarningLZKJohnson, Newton39 min
Feb 16, 3:56 PM CSTSevere Thunderstorm WarningLZKBaxter, Marion49 min
Feb 16, 4:23 PM CSTSevere Thunderstorm WarningLZKFulton52 min
Feb 16, 4:32 PM CSTSevere Thunderstorm WarningLZKJohnson, Newton, Pope, Searcy43 min
Feb 16, 4:52 PM CSTTornado WarningLZKFulton23 min
Feb 16, 5:09 PM CSTSevere Thunderstorm WarningLZKSharp21 min
Feb 16, 5:15 PM CSTSevere Thunderstorm WarningLZKSearcy, Stone, Van Buren45 min
Feb 16, 5:58 PM CSTSevere Thunderstorm WarningLZKCleburne, Stone, Van Buren47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.